Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS State College, PA

July 6, 2020Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2020, 5:32 PM EDT for Schuylkill County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 5:32 PM EDT (21:32 UTC)
Expired
Jul 6, 2020, 6:30 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuylkill County, PA

The radar

The Philadelphia radar (KDIX), 153 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:34 PM EDTTSTM WND DMG2 Wsw Tamaqua, PAWIRES DOWN IN TAMAQUA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:38 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS51 KCTP 062132
SVRCTP
PAC107-062230-
/O.NEW.KCTP.SV.W.0092.200706T2132Z-200706T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
532 PM EDT Mon Jul 6 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Schuylkill County in central Pennsylvania...

* Until 630 PM EDT.

* At 531 PM EDT, a severe thunderstorm was located over Tamaqua, and
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Tamaqua, Hometown, Grier City-Park Crest, Coaldale and Snyders. 

This includes the following COVID-19 Test Sites... 
West Penn Medical Center.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4073 7578 4070 7581 4068 7588 4080 7608
      4090 7598 4081 7589 4073 7576
TIME...MOT...LOC 2131Z 284DEG 4KT 4079 7595 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:44 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 6, 3:44 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
344 PM EDT Mon Jul 6 2020

.SYNOPSIS...
A hot summertime pattern will continue for this entire week
with humid conditions, above normal temperatures and scattered
afternoon and early evening thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Abundant sunshine will combine with moderate to high sfc
dewpoints and mixed layer moisture to produce isolated to
scattered strong to svr pulse TSRA with very slow east to
SEwrd drift and some backbuilding that could produce a quick
0.75 to 1.00 inch of rain,mainly across our eastern zones.

The greatest concentration will be across our Far SE zones,
particularly Lancaster County between 22-01Z (per the latest
several runs of the HRRR) where outflow from the nearly
stationary MCS over the greater Philly area will push westward
should grow upscale to additional multicell clusters or even
another small MCS. Also, meso-analysis data for our SE zones
shows 3500-4000 J/KG of sfc-based cape in that same area, where
interaction of the Chesapeake Bay breeze boundary will help to
initiate and focus convection.

Heat indices across the SE zones are in the M-U90s attm, with
one or two spots hitting 100-101F. However, the rapidly deepening
mixed layer helped to transport some drier air to the sfc and
knocked down dewpoints by 5-7 deg F with locally higher dewpoint
drops seen across the Western Mtns of PA.

Severe TSRA Watch remains in effect until 03Z Tuesday for 6
counties in our eastern CWA.

WPC has a MRGL risk ERO over southeast PA to account for the
potential of  merging cells and/or some locally repeating
thunderstorms that could lead to a quick multi-inch rain event
in a few spots.

Max temps in the upper 80s to mid 90s will run 5 to 15 degrees
above daily climo. Storms will fade and shift south/east late
tonight with fog developing into early Tuesday morning.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Persistent hot summertime pattern sizzles on through midweek
with high temps in the mid 80s to low 90s. The chance for
afternoon and evening showers/storms will go up to 40% Tue as an
area of unsettled weather moves out of the Ohio valley ahead of
a weak upper level trough. Shear will be weak, but CAPE in
excess of 1000 J/kg should support isolated to scattered storms.

The upper trough will not have cleared the area by Wed, so
another round of scattered afternoon showers/storms is likely
Wed.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Hot weather will continue through the end of the week with
temperatures peaking right around 90 Thu and Fri.

After the weak trough moves east into the Canadian Maritimes
Wed night, a ridge of high pressure will develop over the
northeast on Thu, bringing drier weather and sunnier skies.
Meanwhile, an area of low pressure will develop beneath the
ridge near the North Carolina coast. This low will likely turn
winds out of the SE and E for Fri, bringing an increase in
humidity.

The weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Cooler temps
aloft and plenty of clouds should bring a period of relief to
the heat, with afternoon highs just a couple degrees above
average. Meanwhile, the 500 mb ridge over the desert Southwest
will continue to build to near 600 dam by Sat. Heat from this
ridge looks to spill back into our area by Wed of next week
after the eastern trough moves offshore.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and T-storms will continue to develop late
this afternoon and persist through early this evening, mainly
across the eastern half of the state. Highest confidence in
impacts at LNS and MDT towards evening.

Overnight, a back door cold front will bring some low clouds from
east to west. Lowering cigs along with wet ground from afternoon
storms will likely lead to MVFR conditions for all but the western
airfields before daybreak Monday. At this point, it looks like IPT
is the most likely to trend IFR, but with enough rain tonight, MDT
and LNS could also have fog development.

Outlook...

Tue-Wed...Isolated SHRA/TSRA possible, mainly afternoon and
early evening hours.

Thu...Mostly VFR, a stray storm possible mainly eastern half.

Fri...IFR/MVFR cigs possible in the AM, scattered SHRA/TSRA.

&&

.CLIMATE...
A sustained period of above-average temperatures is expected
over the next 7 to 10 days. A heat wave is defined as 3 or more
days with temperatures greater than or equal to 90 degrees. Here
are some facts about previous heat waves from Harrisburg (MDT)
Williamsport (IPT), and State College (STC), which have climate
periods of record dating back to the late 1800s.

Recent high temperatures:
	 	7/2		7/3		7/4		7/5		Current 90 degree streak
IPT:	95		95		91		93			4 days
MDT:	93		97		94		96			4 days
STC:	89		90		88		89			0 days

Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)

Annual occurrences of 90 degree days:
 Average Most (Year) Least (Year) 2020 (thru 7/5)
IPT: 16   42(1988)    0 (1979)           5
MDT: 20   60(1966)    3 (2004)           6
STC: 8    35(1988)    0 (11 times)       2*
*Highs at STC are officially reported the next morning, whereas
the others are reported at midnight.

How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC:  4 times since 2000 ( 4 of 20 years)

*MDT had a stretch of 10 straight 90 degree days from July 3 -
 July 12, 2012. If highs on Saturday and Sunday can hit 90
 degrees, we could make a run at 10 straight days exactly 8
 years later.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Steinbugl
LONG TERM...Colbert
AVIATION...Lambert/Banghoff
CLIMATE...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
211 PM EDT Mon Jul 6 2020

PAZ004-024-033-071815-
Warren-Cambria-Somerset-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-025>027-034-035-037-041-042-045-071815-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford-
Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064>066-071815-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
211 PM EDT Mon Jul 6 2020

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition...There will be an increased risk of heat-related
illnesses this afternoon due to a combination of hot temperatures
and high humidity. The heat index will top out between 95 and 99
degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056-063-071815-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
are possible this afternoon and evening.

There will be an increased risk of heat-related illnesses this
afternoon due to a combination of hot temperatures and high
humidity. The heat index will top out between 94 and 99 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 6, 3:17 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
317 PM EDT Mon Jul 6 2020

PAZ037-061945-
Tioga PA-
317 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 345
PM EDT...

At 317 PM EDT, Doppler radar indicated a strong thunderstorm near
Keeneyville. This storm was nearly stationary.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Tioga and surrounding rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4196 7712 4185 7712 4188 7733 4197 7737
TIME...MOT...LOC 1917Z 088DEG 3KT 4192 7722

Colbert
Special weather statement, Jul 6, 4:00 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Mon Jul 6 2020

PAZ058-062030-
Schuylkill PA-
400 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
430 PM EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Tamaqua, moving east at 10 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Tamaqua, Hometown, Tuscarora, Coaldale and Snyders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4073 7578 4070 7581 4068 7590 4077 7605
      4086 7594 4081 7589 4073 7576
TIME...MOT...LOC 2000Z 288DEG 8KT 4079 7594

Colbert
Local storm report, Jul 6, 4:06 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NNW KEENEYVILLE       41.90N 77.29W
07/06/2020                   TIOGA              PA   FIRE DEPT/RESCUE

            TREES DOWN ON ROAD REPORTED AT CUMMINGS
            CREEK ROAD AND RIDGE ROAD.

&&

REG
Special weather statement, Jul 6, 4:43 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Mon Jul 6 2020

PAZ049-050-062115-
Union PA-Snyder PA-
443 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SNYDER AND UNION
COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT, Doppler radar indicated a strong thunderstorm over
Vicksburg, moving south at 15 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Selinsgrove, Mifflinburg, Winfield, Shamokin Dam, Linntown, Hummels
Wharf, Kreamer, Penns Creek, Kratzerville, Vicksburg, New Berlin,
Freeburg and Selinsgrove Airport.

This includes the following COVID-19 Test Sites...
Family Practice Selinsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 7685 4078 7686 4076 7686 4076 7703
      4096 7706 4101 7695 4086 7681
TIME...MOT...LOC 2043Z 339DEG 12KT 4092 7700

Evanego
Special weather statement, Jul 6, 4:44 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
444 PM EDT Mon Jul 6 2020

PAZ066-062130-
Lancaster PA-
444 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
530 PM EDT...

At 444 PM EDT, Doppler radar indicated a strong thunderstorm over
Wakefield, moving northeast at 10 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Wakefield, Kirkwood and Little Britain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3979 7622 3990 7599 3985 7602 3983 7602
      3982 7604 3981 7603 3980 7605 3976 7606
      3976 7608 3973 7610 3974 7611 3972 7614
TIME...MOT...LOC 2044Z 221DEG 7KT 3977 7615

Colbert
Local storm report, Jul 6, 5:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             SELINSGROVE             40.80N 76.86W
07/06/2020  E0.25 INCH       SNYDER             PA   PUBLIC

            PEA SIZED HAIL REPORTED AT SELINSGROVE.

&&

REG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:32 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 6, 1:17 PM EDTSpecial Weather StatementCTPTioga28 min
Jul 6, 2:32 PM EDTSpecial Weather StatementCTPSullivan28 min
Jul 6, 3:17 PM EDTSpecial Weather StatementCTPTioga28 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningCTPTioga26 min
Jul 6, 4:00 PM EDTSpecial Weather StatementCTPCarbon30 min
Jul 6, 4:43 PM EDTSpecial Weather StatementCTPUnion32 min
Jul 6, 4:44 PM EDTSpecial Weather StatementCTPLancaster46 min
Jul 6, 5:00 PM EDTSevere Thunderstorm WarningCTPLancaster60 min
Jul 6, 5:26 PM EDTAreal Flood AdvisoryCTPSchuylkill109 min
Jul 6, 5:49 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 6, 6:00 PM EDTSevere Thunderstorm WarningCTPLancaster60 min
Jul 6, 6:02 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jul 6, 6:14 PM EDTSpecial Weather StatementCTPPerry31 min
Jul 6, 6:29 PM EDTSpecial Weather StatementCTPPerry31 min
Jul 6, 6:32 PM EDTAreal Flood AdvisoryCTPAdams3 hr
Jul 6, 6:40 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 6, 6:51 PM EDTSpecial Weather StatementCTPLancaster24 min
Jul 6, 7:20 PM EDTSevere Thunderstorm WarningCTPLancaster85 min
Jul 6, 7:50 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 6, 7:57 PM EDTSevere Thunderstorm WarningCTPLancaster41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.